Alert archive / Mississippi / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 14, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 17, 2021, 6:35 AM CDT for 5 counties in Mississippi; Phillips County, Arkansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2021, 6:35 AM CDT (11:35 UTC)
- Expired
- Mar 17, 2021, 7:15 AM CDT
- In force
- 40 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Phillips County, AR, Coahoma County, MS, Panola County, MS, Quitman County, MS, Tallahatchie County, MS, Tunica County, MS
The radar
The Memphis radar (KNQA), 134 km from the middle of the area, began a volume at 11:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 17, 5:53 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 11.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2044 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
823
WUUS54 KMEG 171135
SVRMEG
ARC107-MSC027-107-119-135-143-171215-
/O.NEW.KMEG.SV.W.0014.210317T1135Z-210317T1215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
635 AM CDT Wed Mar 17 2021
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Eastern Phillips County in eastern Arkansas...
Coahoma County in northwestern Mississippi...
Southern Tunica County in northwestern Mississippi...
Northern Tallahatchie County in northwestern Mississippi...
Quitman County in northwestern Mississippi...
Western Panola County in northwestern Mississippi...
* Until 715 AM CDT.
* At 635 AM CDT, a severe thunderstorm was located near Clarksdale,
moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Clarksdale, Batesville, Charleston, Elaine, Helena-West Helena,
Tutwiler, Marks, Lambert, Jonestown, Como, Friars Point, Crenshaw,
Crowder, Sledge, Pope, Belen, Enid, Dublin, Pleasant Grove and
Curtis Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 PM CDT for eastern
Arkansas...and northwestern Mississippi.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3454 9080 3451 8994 3400 8993 3400 9066
3412 9066 3412 9089
TIME...MOT...LOC 1135Z 266DEG 43KT 3417 9052
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
304
WWUS54 KMEG 171151
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
651 AM CDT Wed Mar 17 2021
ARC107-MSC027-107-119-135-143-171215-
/O.CON.KMEG.SV.W.0014.000000T0000Z-210317T1215Z/
Phillips AR-Coahoma MS-Tunica MS-Tallahatchie MS-Quitman MS-
Panola MS-
651 AM CDT Wed Mar 17 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR NORTHEASTERN PHILLIPS...COAHOMA...SOUTHERN TUNICA...NORTHERN
TALLAHATCHIE...QUITMAN AND WESTERN PANOLA COUNTIES...
At 651 AM CDT, a severe thunderstorm was located over Lambert, or 14
miles east of Clarksdale, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clarksdale, Batesville, Charleston, Helena-West Helena, Tutwiler,
Marks, Lambert, Jonestown, Como, Friars Point, Crenshaw, Crowder,
Sledge, Pope, Belen, Enid, Dublin, Pleasant Grove, Curtis Station and
Dundee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 PM CDT for eastern
Arkansas...and northwestern Mississippi.
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a storm shelter or small
interior room.
&&
LAT...LON 3451 8994 3400 8993 3400 9066 3412 9066
3412 9074 3418 9075 3454 9071
TIME...MOT...LOC 1151Z 261DEG 41KT 3421 9032
HAIL...1.00IN
WIND...60MPH
$$459
WWUS54 KMEG 171202
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
702 AM CDT Wed Mar 17 2021
ARC107-171211-
/O.CAN.KMEG.SV.W.0014.000000T0000Z-210317T1215Z/
Phillips AR-
702 AM CDT Wed Mar 17 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PHILLIPS COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 100 PM CDT for eastern
Arkansas...and northwestern Mississippi.
LAT...LON 3400 9066 3412 9066 3431 9056 3453 9056
3454 9055 3451 8994 3400 8993
TIME...MOT...LOC 1201Z 266DEG 43KT 3422 9016
$$
MSC027-107-119-135-143-171215-
/O.CON.KMEG.SV.W.0014.000000T0000Z-210317T1215Z/
Coahoma MS-Tunica MS-Tallahatchie MS-Quitman MS-Panola MS-
702 AM CDT Wed Mar 17 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR EASTERN COAHOMA...SOUTHERN TUNICA...NORTHERN TALLAHATCHIE...
QUITMAN AND WESTERN PANOLA COUNTIES...
At 701 AM CDT, a severe thunderstorm was located near Crowder, or 14
miles southwest of Batesville, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clarksdale, Batesville, Charleston, Tutwiler, Marks, Lambert,
Jonestown, Como, Crenshaw, Crowder, Sledge, Pope, Belen, Enid,
Dublin, Pleasant Grove, Curtis Station, Dundee, Vance and Darling.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 PM CDT for eastern
Arkansas...and northwestern Mississippi.
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a storm shelter or small
interior room.
&&
LAT...LON 3400 9066 3412 9066 3431 9056 3453 9056
3454 9055 3451 8994 3400 8993
TIME...MOT...LOC 1201Z 266DEG 43KT 3422 9016
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 6:35 AM CDT, 0 minutes earlier.
Area forecast discussion, Mar 17, 6:35 AM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Memphis TN 635 AM CDT Wed Mar 17 2021 .UPDATE...Aviation Discussion. && .PREV DISCUSSION... /issued 153 AM CDT Wed Mar 17 2021/ DISCUSSION... Storms will quickly start to develop over eastern Arkansas and northwest Mississippi by about 3 AM. Storms are expected to fire with the warm front, which will lift north. These storms will likely reach the Memphis metro shortly after sunrise, and head north with the rapidly lifting shortwave and surface warm front through the morning. Storms are expected to be more surface based with large hail expected at first. Lapse rate will be around 7 C/Km. Tornadoes can't be ruled out this morning due to modest helicity values but the main threat this morning will be that large hail. Our biggest concern will be this afternoon/evening storms. The warm front should push north later today, in conjunction a cold front will approach the area from the west allowing for a warm sector to be set up. After these morning storms pass, short range models show a lull in convection. This lull is important for destabilization. During this time our SBCAPE will increase to 1500+ J/Kg in the warm sector. This, in conjunction with high shear values will promote large hail, damaging winds and the potential for strong tornadoes (EF2+). In addition to the severe weather threat, locally heavy rainfall is possible. We're looking at widespread 1-2" with localized higher amounts. The first set of storms should remain discrete but short range models show a line moving front the west around 22z. This QLCS will remain in a favorable environment for tornadoes and damaging wind as the low-level jet begins to intensify, but the large hail threat will begin to decrease. Short range models continue to show modest helicity values with large Significant Tornado Parameter values and our continued 1500+ J/kg CAPE values. These tornadoes can develop quickly and it can be difficult to provide much lead time, especially far from the radar. Given the potential for nocturnal tornadoes, it is important to plan ahead and ensure you are capable of receiving timely weather alerts. Try and develop a safety plan this morning so you can get to your safe place fast if you receive a warning. Finally, this line should move out of the area by 06z. There could be some lingering showers but the atmosphere should be worked over by that point and the severe threat should be limited. Cooler and drier air will accompany Wednesday night's cold front and will be ushered in by strong west winds. Wind gusts on Thursday may exceed 30 mph at times. Dry conditions are expected Friday and Saturday with a gradual warming trend. Temperatures will remain in the 50s, but lows could get down to the upper 30s in our northeast counties. This could promote some light frost over the area... We'll continue to monitor. SGW && .AVIATION...12Z TAF cycle Multiple rounds of strong to severe thunderstorms are expected to impact all TAF sites over the next 24 hours. Expect significantly reduced visibility due to heavy rain and gusty variable wind in and around thunderstorms. Conditions will also be favorable for large hail and tornadoes today. A cold front will move across the Midsouth this evening bringing an end to the threat of severe weather but a few showers may linger through the night, especially near TUP and MKL. Attempted to indicate a temporary lull between the rounds of storms by including VCTS during the Middle part of the day and TEMPO when the second round is expected. Prevailing wind will be from the South today shifting west to Northwest overnight behind the cold front. 30 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Mar 17, 5:32 AM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 532 AM CDT Wed Mar 17 2021 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-181245- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 532 AM CDT Wed Mar 17 2021 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Severe thunderstorms are likely today into this evening. Most of the Mid-South is included in a Moderate Risk for severe weather. All modes of severe weather are possible including large hail, damaging wind, and tornadoes. A few tornadoes may be strong and may occur after sunset. Locally heavy rainfall is possible as well. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Gusty west winds are expected on Thursday. Winds gusts may exceed 30 mph at times. .SPOTTER INFORMATION STATEMENT... Spotter activation likely be required late tonight through Wednesday evening.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 3:38 AM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Lafayette, Pontotoc, Yalobusha | 37 min |
| Mar 17, 5:24 AM CDT | Severe Thunderstorm Warning | MEG | Panola, Tate | 20 min |
| Mar 17, 6:49 AM CDT | Severe Thunderstorm Warning | MEG | Marshall | 14 min |
| Mar 17, 7:12 AM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Marshall, Panola, Quitman, Tallahatchie, Tate and 1 more | 48 min |
| Mar 17, 8:24 AM CDT | Areal Flood Advisory | MEG | Benton, DeSoto, Marshall, Tate, Tunica | 2 hr |
| Mar 17, 9:04 AM CDT | Flash Flood Warning | MEG | Alcorn, Benton, DeSoto, Marshall, Tate, Tippah | 3 hr |
| Mar 17, 10:29 AM CDT | Flash Flood Warning | MEG | Alcorn, Prentiss, Tishomingo | 3 hr |
| Mar 17, 3:18 PM CDT | Tornado Warning | MEG | Itawamba, Prentiss, Tishomingo | 27 min |
| Mar 17, 4:17 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Lafayette, Pontotoc, Union | 28 min |
| Mar 17, 4:28 PM CDT | Areal Flood Advisory | MEG | Itawamba, Prentiss, Tishomingo | 5 hr |
| Mar 17, 4:43 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Lafayette, Marshall, Union | 32 min |
| Mar 17, 4:52 PM CDT | Flash Flood Warning | MEG | Itawamba, Lee, Prentiss, Tishomingo | 4 hr |
| Mar 17, 4:56 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Pontotoc, Prentiss, Union | 49 min |
| Mar 17, 4:58 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Pontotoc | 20 min |
| Mar 17, 5:45 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Monroe | 45 min |
| Mar 17, 5:55 PM CDT | Flash Flood Warning | MEG | Calhoun, Chickasaw | 4 hr |
| Mar 17, 5:55 PM CDT | Tornado Warning | MEG | Chickasaw, Itawamba, Lee, Monroe | 35 min |
| Mar 17, 6:28 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Monroe | 47 min |
| Mar 17, 6:33 PM CDT | Special Weather Statement | MEG | Lafayette, Marshall, Yalobusha | 42 min |
| Mar 17, 12:24 PM CDT | Special Weather Statement | MEG | Crittenden | 36 min |
| Mar 17, 5:53 PM CDT | Special Weather Statement | MEG | Cross, Poinsett | 37 min |
| Mar 17, 6:26 PM CDT | Special Weather Statement | MEG | Craighead | 34 min |
| Mar 17, 6:37 PM CDT | Flash Flood Warning | MEG | Craighead, Cross, Poinsett | 3 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2021Severe Thunderstorm Warnings in Arkansas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.